Pulmonary arterial hypertension induced by tyrosine kinase inhibitors

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose of review

Tyrosine kinase inhibitors (TKIs) have revolutionized the treatment of several neoplastic conditions; however, pulmonary arterial hypertension (PAH) has been reported as a complication of TKIs, predominantly with dasatinib. Recent studies have elucidated the potential mechanisms of TKI-induced PAH and have better clarified the long-term outcomes.

Recent findings

In addition to the known association between dasatinib and PAH, several other TKIs have recently been reported to cause PAH, including ponatinib, bosutinib and lapatinib. Dasatinib causes direct pulmonary artery endothelial cell toxicity through the production of mitochondrial reactive oxygen species, but likely requires the presence of a second risk factor to cause PAH. Symptoms and haemodynamic abnormalities frequently resolve after discontinuation of the TKI, but PAH persists in over a third of patients and can reoccur when other TKIs are used, which warrants close follow-up. Rare fatal cases have occurred; therefore, treatment with PAH-specific therapy is recommended for patients with right heart failure or persistent PAH after discontinuation of the TKI.

Summary

PAH is a rare but important complication of several TKIs. Management includes discontinuation of the TKI, close follow-up and PAH-specific therapy in severe cases.

Related Topics

    loading  Loading Related Articles